Virginia, 2026

Extreme Cold and Cold in Virginia, February 1 to 2, 2026

February 1 to 2, 2026 · NWS LWX · 29 events in 29 counties and zones

A rather anomalous Arctic Outbreak continued into the first couple days of February. The remarkable aspect of this outbreak was the duration, as it extends well back into January.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A rather anomalous Arctic Outbreak continued into the first couple days of February. The remarkable aspect of this outbreak was the duration, as it extends well back into January. For the Blue Ridge and Allegheny Highlands, minimum wind chills of -20 to -30F were observed. For the Shenandoah Valley, minimum wind chills of -10 to -20F were observed. For the Virginia Piedmont to I-95, minimum wind chills of 0 to -10F were observed. The coldest wind chills were overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 9:28 PM EST, 2 hours 32 minutes earlier. Its key messages:

  • 1) Below to well below normal temperatures will persist for the upcoming week.
  • 2) A clipper-type low may bring light snow mid week.
  • 3) Upslope snow and another cold outbreak are possible by the end of next week.
  • 4) Light mountain snow is possible through Sunday evening.
Area forecast discussion, Jan 31, 9:28 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
928 PM EST Sat Jan 31 2026

.WHAT HAS CHANGED...
No changes to the forecast. The low pressure is intensifying off
of the Carolina Coast as mid-level and upper-level support
arrives from the west. The system for the middle of next week
appears to become a light precipitation event.

&&

.KEY MESSAGES...
- 1) Below to well below normal temperatures will persist for
  the upcoming week.

- 2) A clipper-type low may bring light snow mid week.

- 3) Upslope snow and another cold outbreak are possible by the
  end of next week.

- 4) Light mountain snow is possible through Sunday evening.

&&

.DISCUSSION...
KEY MESSAGE 1...Below to well below normal temperatures will persist
for the upcoming week.

With a negative AO/NAO pattern holding firm, colder than normal
temperatures will persist over the Mid-Atlantic for the
foreseeable future. After this weekend's coastal low departs,
temperatures will moderate slightly for the upcoming week.

Blustery conditions are expected on Sunday with gusts of 30 to
40 mph common. This, combined with air temperatures reaching
into the 20s (single digits and teens in the mountains; slightly
"warmer" than today) will keep wind chills in the single digits
on either side of zero (well below zero for the mountains) for
most of the day. Cold weather headlines remain in effect this
evening through early Sunday afternoon areawide.

Temperatures will likely rise above freezing for the first time
in at least a week for many on Monday, namely the lower elevations
south/southwest of the Potomac River. Temperatures could then
approach or exceed 40 degrees on Tuesday across the piedmont and
coastal plain. Mountain locales will have a relative "warmup"
as well, but still remain below freezing.

A clipper-type low will pass to our south late Tuesday into
Wednesday. More on the precipitation threat with this low is
discussed below. The passage of this system will halt the upward
trend in temperatures for the second half of the week.

KEY MESSAGE 2...A clipper-type low may bring light snow mid week.

Starting early in the week, amidst a brief warmup, attention will
turn to the next potential winter weather maker Tuesday night into
Wednesday. A piece of shortwave energy aloft will dive out of the
northern Plains late Monday through Tuesday. There will also be a
piece of southern stream energy moving out of the Baja region during
this same time. These two systems phase nearby late Tuesday over the
Arklatex region before quickly moving east into Tuesday night, with
a weak surface low developing as a result. Reinforcing Arctic
air moves back into the region ahead of the system, and while
not as cold as the past week (yet), it will be plenty cold for
snow overnight Tuesday into Wednesday morning. However, this
system is lacking substantial moisture this go around. Most
ensemble guidance has the area receiving a few hundredths of an
inch to maybe a tenth of an inch of QPF (though some are dry,
and a few have over a quarter of an inch). With an Arctic air
mass still in place, SLRs could be a bit higher than normal, so
that could equate to an advisory-level event for portions of
the area if those QPF amounts are realized. However, there is
still a question if there will be any QPF with this system east
of the mountains. That remains to be seen, and will be the main
focus of future forecasts - to nail that down and hopefully come
to some model consensus. Another question is just how far south
the low tracks. Right now, model guidance favors central/southern
portions of the forecast area, but that could change in future
forecasts as well.

KEY MESSAGE 3...Upslope snow and another cold outbreak are possible
by the end of next week.

Long range ensembles are in good agreement regarding a large
trough and strong reinforcing Arctic boundary crossing the
region late next week. Favorable upslope trajectories may result
in accumulating snow, with probabilities for 2 and 4 inches of
snow from the NBM already nosing into the 30-50 percent range
along and west of the Allegheny Front.

Farther to the east, depending on how much moisture is
associated with the mid/upper system as it passes, there could
be a wave of snow showers accompanied by gusty winds.

Blustery conditions and another round of frigid temperatures are
quite possible in the wake of this system heading into next
weekend, so stay tuned for updates this coming week.

KEY MESSAGE 4...Light mountain snow is possible through Sunday
evening.

Some mountain snow or "snizzle" is possible overnight through
Sunday evening as relatively shallow moisture a few thousand
feet deep banks up against the Alleghenies behind departing
coastal low pressure. Despite the shallow moisture, it is
aligned squarely with the DGZ given the very cold low-level
thermal profile. This may result in on-and-off flurries or light
snow over the Alleghenies with a coating to an inch possible
over the next 24 hours.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR is expected to prevail through Sunday night. However, some
low-end VFR or even high-end MVFR CIGs are possible for a time
roughly 01Z-08Z tonight thanks to some moisture stuck under a
subsidence inversion in the wake of coastal low pressure moving
offshore. The site most likely to be affected appears to be
KMRB, where a flurry or two can't be ruled out. Winds will
become quite blustery overnight into Sunday out of the N/NW.
Gusts of 30-35 kts are possible from 09Z-21Z Sunday, possibly
lingering a bit later for eastern TAF sites.

NW breezes gradually subside through Monday, becoming light
Monday night into Tuesday before eventually switching to S.
Clouds increase Tuesday into Tuesday night as low pressure
approaches from the OH/TN Valley. Sub-VFR is possible in -SN
Tuesday night into Wednesday, but the extent of restrictions or
accumulations are uncertain at this time as most guidance shows
a quick-moving light precip event. Winds shift back to the NW
Wednesday-Thursday with gusts to around 15 kts possible.

&&

.MARINE...
Winds continue to increase out of the north overnight as low
pressure rapidly deepens offshore. This will set up a period of
rather dangerous marine conditions over the region. Sustained
winds of 20 to 30 knots (30 to 35 knots over the middle
Chesapeake Bay) are expected, along with gusts of 35 to 40 knots
(around 45 knots over the middle Chesapeake Bay). A few gusts
to near storm-force can't be ruled out over the wider waters off
southern Maryland heading into Sunday morning as winds peak.

The trajectory of the winds channeling down the Chesapeake Bay
as well as the 12- to 24-hour duration will also result in
pretty impressive waves for this region - 2 to 4 feet over the
narrower waterways, to 4 to 7 feet in the wider waters off
southern Maryland.

The combination of prolonged winds and waves with frigid
temperatures will result in freezing spray over ice-free waters
overnight into Sunday morning. Freezing spray headlines are in
effect where National Ice Center analysis shows ice-free waters,
but did not issue them where this analysis shows greater than
90 percent ice cover. The heaviest freezing spray will be over
the wider waters off southern Maryland where the highest
winds/waves and most favorable fetch are expected.

Winds will gradually subside Sunday night into Monday. Light
winds will become southerly late Tuesday. A clipper-type low
will scoot by to the south Tuesday night into Wednesday. Some
light snow may accompany this system, followed by a shift in
winds back to the northwest.

&&

.TIDES/COASTAL FLOODING...
As low pressure rapidly strengthens offshore through Sunday,
strong northerly to northwesterly winds will lead to blowout
tide conditions. Some guidance indicates tides as low as 2 to 3
ft below MLLW (lowest Sunday). Due to widespread ice buildup,
this could result in some property damage (docks, moorings,
boats, etc.) as blocks of ice are pushed away from the shore.

Low water issues could persist into Monday, though subsiding
winds should allow a rebound in tide levels early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Cold Weather Advisory until 1 PM EST Sunday for DCZ001.
MD...Gale Warning until midnight EST Sunday night for MDZ008.
     Cold Weather Advisory until 1 PM EST Sunday for MDZ003>006-008-
     011-013-014-016>018-502>508.
     Extreme Cold Warning until 1 PM EST Sunday for MDZ501-509-510.
VA...Cold Weather Advisory until 1 PM EST Sunday for VAZ027>031-
     036>040-050-051-053>057-501-502-505-506-526-527.
     Extreme Cold Warning until 1 PM EST Sunday for VAZ025-026-503-
     504-507-508.
WV...Cold Weather Advisory until 1 PM EST Sunday for WVZ050>053-055-
     502-504.
     Extreme Cold Warning until 1 PM EST Sunday for WVZ501-503-505-
     506.
MARINE...Gale Warning until midnight EST Sunday night for ANZ530>543.
     Cold Weather Advisory until 1 PM EST Sunday for ANZ530.
     Freezing Spray Advisory from 1 AM to 10 AM EST Sunday for
     ANZ531>533-537-539>541.
     Low Water Advisory from 5 AM to 4 PM EST Sunday for ANZ531-532-
     538>540.
     Low Water Advisory from 5 AM to 11 AM EST Sunday for ANZ533-
     541-542.
     Heavy Freezing Spray Warning from 1 AM to 10 AM EST Sunday for
     ANZ534-543.

&&

DISCUSSION...KLW/DHOF/CJL
AVIATION...KLW/DHOF/CJL
MARINE...KLW/DHOF/CJL
Hazardous weather outlook, Jan 31, 3:46 PM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
346 PM EST Sat Jan 31 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-012100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
346 PM EST Sat Jan 31 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Cold Weather Advisory is in effect tonight.

A Gale Warning is in effect for all the waters tonight.

A Heavy Freezing Spray Warning is in effect for late tonight
night for the waters south of Drum Point MD. Freezing Spray
Advisories are in effect for most waters from Pooles Island MD
to Drum Point MD, and from Cobb Island MD to Smith Point VA.

Low Water Advisories go into effect for portions of the waters
late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cold Weather Advisories continue through 1 PM Sunday.

The Gale Warning continues through Sunday evening.

The Heavy Freezing Spray Warning and Freezing Spray Advisories
continue until 10 AM.

Low Water Advisories are in effect for portions of the waters on
Sunday. Additional Low Water Advisories may be needed into the day
on Monday.

There is a slight winter storm threat from late Tuesday night
into Wednesday. If this threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-012100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
346 PM EST Sat Jan 31 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An Extreme Cold Warning is in effect tonight for the Blue Ridge
Mountains and the central Shenandoah Valley tonight.

Elsewhere, a Cold Weather Advisory is in effect tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold weather headlines continue until 1 PM Sunday.

There is a slight winter storm threat from late Tuesday night
into Wednesday. If this threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-012100-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
346 PM EST Sat Jan 31 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An Extreme Cold Warning is in effect tonight for much of the
area, with Cold Weather Advisories for eastern Grant, eastern
Mineral, and central and eastern Allegany Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold weather headlines continue until 1 PM Sunday.

There are slight winter storm threats from Tuesday night into
Wednesday, and Friday into next Saturday. If these threats
materializes, there may be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 cold/wind chill, 6 extreme cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Madison

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rappahannock

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Rappahannock forecast zone
Reported by
Mesonet
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Cold/Wind Chill, Culpeper

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Culpeper forecast zone
Reported by
Mesonet
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fairfax

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Fairfax forecast zone
Reported by
Mesonet
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Cold/Wind Chill, Arlington

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Arlington forecast zone
Reported by
Mesonet
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Fauquier

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Mesonet
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Fauquier

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Mesonet
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Loudoun

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Mesonet
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Loudoun

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Mesonet
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Prince William

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Northwest Prince William forecast zone
Reported by
Mesonet
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cst and Southeast Prince William/Manassas/Manassas Park

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Cst and Southeast Prince William/Manassas/Manassas Park forecast zone
Reported by
Mesonet
Coordinates
38.746, -77.474 (the zone’s center; the record gives no point)

Cold/Wind Chill, Albemarle

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Albemarle forecast zone
Reported by
Mesonet
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greene

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Greene forecast zone
Reported by
Mesonet
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Orange forecast zone
Reported by
Mesonet
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stafford

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Stafford forecast zone
Reported by
Mesonet
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Cold/Wind Chill, Spotsylvania

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Mesonet
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Cold/Wind Chill, King George

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
King George forecast zone
Reported by
Mesonet
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clarke

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Clarke forecast zone
Reported by
Mesonet
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nelson

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shenandoah

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
Mesonet
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Page forecast zone
Reported by
Mesonet
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central Virginia Blue Ridge

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Highland

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Highland

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Augusta

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Augusta forecast zone
Reported by
Mesonet
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Rockingham

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Rockingham forecast zone
Reported by
Mesonet
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Virginia Blue Ridge

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Cold/Wind Chill, Frederick

When
February 1, 12:00 AM EST to February 2, 10:00 AM EST
Where
Frederick forecast zone
Reported by
Mesonet
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312008, 1312009, 1312010, 1312011, 1312012, 1312013, 1312014, 1312015, 1312016, 1312017, 1312018, 1312019, 1312020, 1312021, 1312022, 1312023, 1312024, 1312025, 1312026, 1312027, 1312028, 1312029, 1312030, 1312031, 1312032, 1312033, 1312034, 1312035, 1312036.